IM injections -should we massage or not?

  1. 0 Hi! I've been working at a dispensary in Saudi Arabia for quite some time now. We administer tons of IM medications (99.5% gluteal, .4% deltoid, .1% vastus lateralis). I have noticed that all of the Indians whom I work with massage the IM injection site vigorously; be it a voltaren injection or a vaccine. When I say vigorously, I mean the whole palm of the hand on the gluteus to the point of hearing the bed creaking (no exaggeration). They say that you should massage the injection site to decrease the discomfort and hasten the absorption. I have never done this practice since I did not learn this in nursing school. Eversince, I've only applied gentle pressure on the injection site. Most of our patients (who are also Indians) seem dissatisfied when I "gently massage" the area after I give the injection, and ask me if I could massage the site. I'd always respond by saying that there's no need for that. Am I wrong? Is this the practice in western countries also?
  2. Enjoy this?

    Get our Nursing Insights delivered to your Inbox. The hottest discussions, articles, toons, and much more.

  3. Visit  charlie19 profile page

    About charlie19

    Joined Feb '06; Posts: 10; Likes: 4.

    11 Comments so far...

  4. Visit  kmoonshine profile page
    0
    I've never heard or seen this practice. I would think that it would cause more discomfort by increasing leakage into subcutaneous tissue (but that's just my opinion).

    I use an infant heel warmer to increase absorption of some meds, such as morphine or valium (they're those little packs that you squeeze to activate the warming gel and they cool off pretty quickly). I don't use them for vaccine injections.

    I'm interested in seeing what others have to say about this.
  5. Visit  KungFuFtr profile page
    0
    When I was in nursing school, we were taught to massage the site of IM injections. However, during my last semester in school, massaging and ventrogluteal injections were taken out of the newest Nursing Fundamentals book.
  6. Visit  maxmiller profile page
    0
    I was not taught of this during nursing school.
  7. Visit  dscrn profile page
    0
    I was never taught to massage, ether...speaking from personal experience, it is more comfortable after self administering B12
  8. Visit  jlr820 profile page
    1
    I was not trained to massage the injection site following an IM. In fact, with some medications, we are specifically advised NOT to massage (e.g. Lovenox). I have, however, read that you can apply pressure to the injection site for 15-30 seconds following an IM injection of Toradol. This is to help reduce some of the pain associated with that particular drug when given IM. This is from a current drug manual. Other than that, I've not read or been taught that you should routinely massage following an IM injection. So, unless a current, reputable drug guide recommends the practice for a given drug, I'm not doing it. Sounds like this issue is partially a cultural one. Not sure how you can handle that, other than to say that massaging might be unsafe for the client, and I would think that safety would trump anything else.
    shiccy likes this.
  9. Visit  shiccy profile page
    0
    Quote from jlr820
    I was not trained to massage the injection site following an IM. In fact, with some medications, we are specifically advised NOT to massage (e.g. Lovenox). I have, however, read that you can apply pressure to the injection site for 15-30 seconds following an IM injection of Toradol. This is to help reduce some of the pain associated with that particular drug when given IM. This is from a current drug manual. Other than that, I've not read or been taught that you should routinely massage following an IM injection. So, unless a current, reputable drug guide recommends the practice for a given drug, I'm not doing it. Sounds like this issue is partially a cultural one. Not sure how you can handle that, other than to say that massaging might be unsafe for the client, and I would think that safety would trump anything else.
    i was specifically taught NOT to bc it hastens absorption.
  10. Visit  **new** profile page
    0
    There's no medical reason to message other than it may help diffuse the pain of the injection. If a patients insists I do it, then I do it. It's that whole placebo-effect. (well, not really, but you get my point).
  11. Visit  vamedic4 profile page
    0
    Massaging an area increases blood flow and thus may indeed speed absorption. But if an injection is painful (like Dilaudid), it's doubtful someone would actually want you to massage the area.
  12. Visit  charlie19 profile page
    0
    Thanks guys for all your input. At least now, I don't feel I've been doing the wrong thing all along. I was just starting to wonder why the patients who were given the massage after an IM inj never complained of having more pain after this was done (having the possibility of the medication leaking to the SQ tissue). So, I can put my doubts to rest. Am sincerely grateful for your response.
  13. Visit  RNKel profile page
    0
    Quote from jlr820
    I was not trained to massage the injection site following an IM. In fact, with some medications, we are specifically advised NOT to massage (e.g. Lovenox). I have, however, read that you can apply pressure to the injection site for 15-30 seconds following an IM injection of Toradol. This is to help reduce some of the pain associated with that particular drug when given IM. This is from a current drug manual. Other than that, I've not read or been taught that you should routinely massage following an IM injection. So, unless a current, reputable drug guide recommends the practice for a given drug, I'm not doing it. Sounds like this issue is partially a cultural one. Not sure how you can handle that, other than to say that massaging might be unsafe for the client, and I would think that safety would trump anything else.
    You give Lovenox IM?
  14. Visit  HeartsOpenWide profile page
    0
    We use to be taught to massage after an IM injection...but no it is no longer practice. It should say not to rub after an IM in any current fundamentals nursing text. I highly discourage it. Read this thread of what happened to me after a medical assistant rub a Tetanus injection:http://allnurses.com/general-nursing...up-465382.html


Nursing Jobs in every specialty and state. Visit today and find your dream job.

A Big Thank You To Our Sponsors
Top